Are SEVERE mood swings, depression, and anxiety "normal" during what I've heard referred to as SECONDARY withdrawal?
As far as that goes, WHAT the heck IS "secondary withdrawal"? It's obvious to ME that such a thing DOES exist! I'm 4 wks and 6 days COLD TURKEY off an 8 year run on oxycontin. Even my daughter, who will soon take her state boards for licensing as a Nurse Practitioner, INSISTS something else MUST be going on with me, as I should be WELL past my withdrawal symptoms!! N O T ! Though I AM still having physical symptoms, I have been pretty much back to myself, as personality goes. I was actually enjoying life again. Two days ago, I experienced an "episode" unlike anything I'd experienced before. The closest I can come to comparison would HAVE to be the one MAJOR panic attack I had about 15 YEARS ago! No fear apparent to me, it was simply brought on as my body's physical response to entirely TOO much stress in my life. The major difference between the two being the rage I felt this last time. After it "passed", (lasted about 24 hours.), it was like suddenly waking up, with my first thought "What the heck, (though different terminology), just happened to me?! I have 6 disks ruptured currently, (T6, T8, and from L2 all the way through S1), with 2 back surgeries behind me, (1999 and 2000). Needless to say, I've had a great fear, since quitting pain meds, of my pain forcing me back onto them!!! This episode built as my pain level increased, throughout a lengthy drive in a vehicle that DID NOT suit my back. Think this could have been a panic attack? Or was it mood swings related to withdrawal? I have always "studied" my pain, symptoms, etc., in an effort to learn what helps/hurts. I NEED to understand what is happening to me! At the same time, I am NOT interested in taking antidepressants! Any info would be helpful! THANKS!
With respect to your daughter, withdrawal from any opiate after 8 years of use takes longer than one month. Methadone withdrawal lasts at least a few months; oxycodone withdrawal perhaps a bit shorter. I used for six months, using a short-acting drug (fentanyl) which has the shortest withdrawal, and I was in ‘primary withdrawal’ for six weeks. ‘PAWS’ lasted for another several months.
Second, cravings do NOT consist of a fiend with his mouth watering, but rather of symptoms of depression and/or anxiety, irritability, or other symptoms. You didn’t mention what you are using to stay clean-- if you are not using any agent to suppress cravings, either step-based or medication-based, I would expect significant anxiety and irritability for a long period of time. Those are the symptoms that often lead to relapse, and the addict later says that he was ‘self-medicating’ when he returned to using.
Opiate dependence, particularly after eight years, is difficult to kick. Cravings and relapse do not come with that name on them; they come looking like something entirely different than anything the addict had seen before and was expecting. That is what makes opiate dependence a chronic, relapsing, lifetime disorder.
I hear your dislike for certain medications; we don’t call them ‘antidepressants’ in psychiatry, we call them ‘SSRI’s’. They are used as often for panic and anxiety as they are for depression. It is your choice to avoid them, but ignoring significant symptoms of anxiety and panic, while trying to stay clean from opiates, is a questionable approach to being one of the few successful ones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.